Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

April 4, 2012Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Apr 4, 2012, 3:13 PM EDT for Columbia County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 3:13 PM EDT (19:13 UTC)
Expired
Apr 4, 2012, 4:00 PM EDT
In force
47 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WWUS82 KCAE 041913
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT WED APR 4 2012

GAZ064-065-SCZ025-030-042000-
AIKEN-COLUMBIA-EDGEFIELD-RICHMOND-
313 PM EDT WED APR 4 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
COLUMBIA...EDGEFIELD AND AIKEN COUNTIES THROUGH 400 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MARTINEZ...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...NORTH AUGUSTA...AUGUSTA...
EVANS AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
BRIEF HEAVY DOWNPOURS...
PEA SIZE HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL LIGHTNING IS OCCURRING WITH THIS STORM. IF 
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE 
INDOORS IF POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3367 8221 3363 8220 3359 8214 3360 8211
      3364 8210 3368 8215 3369 8214 3367 8166
      3335 8191 3354 8227
TIME...MOT...LOC 1911Z 292DEG 20KT 3359 8212

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 4, 2:49 PM EDT, 24 minutes earlier.

Area forecast discussion, Apr 4, 2:49 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT WED APR 4 2012

.SYNOPSIS...
A COLD FRONT WILL SINK SOUTHWARD AND SLOWLY MOVE THROUGH THE
FORECAST AREA THURSDAY AND THURSDAY NIGHT. IT WILL BE MUCH COOLER
BEHIND THE FRONT. ASSOCIATED LOW PRESSURE WILL BE OFF THE COAST
FRIDAY. THE LOW WILL MOVE FARTHER OFFSHORE AND A DRY AIR MASS WITH
COVER THE FORECAST AREA SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THIS AFTERNOON...
STRONG HEATING WITH LEE TROUGHING WILL SUPPORT THUNDERSTORMS THIS
AFTERNOON. EXPECT LITTLE COVERAGE BECAUSE OF SHALLOW MOISTURE.
STRONG LOW-LEVEL LAPSE RATES COULD POSSIBLY SUPPORT NEAR-SEVERE WIND
GUSTS WITH A FEW OF THE THUNDERSTORMS.

TONIGHT...
CONVERGENCE AHEAD OF THE APPROACHING COLD FRONT PLUS A MID-LEVEL
SHORTWAVE TROUGH SUPPORTS THUNDERSTORMS TONIGHT. THE HIGH-RESOLUTION
WRF INDICATES SCATTERED COVERAGE DURING MOST OF THE NIGHT. MOST OF
THE NAM AND GFS MOS PLUS SREF GUIDANCE SUPPORT CHANCE POPS. THIS
APPEARS REASONABLE BECAUSE OF THE DIURNAL TIMING AND SOMEWHAT
SHALLOW MOISTURE. MODERATE INSTABILITY MAY SUPPORT NEAR-SEVERE
WINDS GUSTS WITH A FEW OF THE THUNDERSTORMS DURING THE EVENING. A
DIMINISHED THREAT SHOULD OCCUR BY LATE TONIGHT BECAUSE OF THE LOSS
OF HEATING. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
UPPER LEVEL LOW WILL TRACK EASTWARD FROM THE LOWER MS VALLEY ACROSS
THE NORTHERN PORTIONS OF THE GULF STATES ON THURSDAY AND INTO THE
FORECAST AREA THURSDAY NIGHT. MOVING WITH THE UPPER LOW WITH BE A
SURFACE LOW AND WEAK FRONTAL SYSTEM WHICH WILL MOVE ACROSS THE AREA
LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. AHEAD OF THE SURFACE LOW
THE WINDS WILL BE SOUTHERLY ALLOWING FOR GULF MOISTURE TRANSPORT
INTO THE FORECAST AREA. PWAT VALUES WILL INCREASE THROUGH THE DAY
REACHING AROUND 1.4 INCHES INTO THURSDAY NIGHT. WITH THE MOISTURE
INFLUX INSTABILITY WILL PEAK THURSDAY EVENING/EARLY THURSDAY NIGHT
WITH POTENTIAL FOR THUNDERSTORMS TO CONTAIN HEAVY RAINFALL. WITH A
PROGRESSIVE SYSTEM DO NOT EXPECT ANY THUNDERSTORMS TO REMAIN OVER
AREAS LONG ENOUGH TO BE A FLOODING CONCERN. ON FRIDAY THE LOW WILL
MOVE OFFSHORE WITH THE UPPER LEVEL LOW CROSSING THE AREA FRIDAY
MORNING AND TRACKING EASTWARD FRIDAY AFTERNOON. AS THIS OCCURS HIGH
PRESSURE WILL BEGIN BUILDING IN FROM THE NORTH ALONG WITH MUCH
COOLER AND DRIER AIR. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN
THE UPPER 70S TO AROUND 80 ON THURSDAY AND DROP INTO THE LOWER TO
MIDDLE 60S FOR FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
DIFFERENCES IN TIMING AND INTENSITY APPEARING LATE IN THE LONG TERM.
HIGH PRESSURE WILL BE OVER THE REGION FOR SATURDAY AND SUNDAY WITH A
WEAK AND DRY BOUNDARY CROSSING THE AREA SUNDAY NIGHT. NEXT SYSTEM
WILL MOVE THROUGH THE AREA ON MONDAY NIGHT/EARLY TUESDAY AND THIS
SYSTEM REMAINS DISORGANIZED SO HAVE REDUCED POPS AS MAIN ENERGY
WILL BE NORTH OF THE FORECAST AREA.

UPPER LEVEL PATTERN WILL REMAIN HIGHLY AMPLIFIED THROUGH THE LONG
TERM WITH A SLOW EASTERLY PROGRESSION. THIS WILL ALLOW THE LONG
WAVE  TROUGH TO PUSH OFF THE COAST ON SATURDAY WITH THE UPPER LEVEL
RIDGE MOVING IN FOR THE WEEKEND. BY EARLY NEXT WEEK ANOTHER TROUGH
MOVES OVER THE REGION AND WILL PERSIST THROUGH THE END OF THE LONG
TERM.

TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL THROUGH
MONDAY THEN SLIGHTLY BELOW NORMAL FOR TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
EXPECT MAINLY VFR CONDITIONS THROUGH THE EVENING. STRONG HEATING
WITH MODERATE INSTABILITY SHOULD RESULT IN THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. HOWEVER...A WELL-DEFINED SURFACE FEATURE
APPEARS LACKING SO EXPECT LITTLE THUNDERSTORM COVERAGE. THE CHANCE
OF THUNDERSTORMS APPEARS TO BE TOO LOW TO INCLUDE IN THE TERMINAL
FORECASTS AT THIS TIME. CONVERGENCE ASSOCIATED WITH A COLD FRONT
SINKING SOUTHWARD AND INTO THE AREA MAY SUPPORT THUNDERSTORMS LATE
TONIGHT AND DURING THE REST OF THE TAF PERIOD. A MID-LEVEL SHORTWAVE
TROUGH MAY AID THUNDERSTORMS DURING THE EVENING. TIMING UNCERTAINTY
WAS TOO HIGH TO INCLUDE THUNDERSTORMS IN THE TERMINALS AT THIS TIME.
DIURNAL COOLING AND LOW-LEVEL MOISTURE MAY SUPPORT STRATUS AND FOG
DURING THE EARLY MORNING HOURS. USED AN AVERAGE OF THE GFS AND NAM
MOS AND FORECASTED MVFR FOG AT CAE...CUB...AND DNL. FORECASTED A
PERIOD OF IFR FOG AT AGS AND OGB.

EXTENDED AVIATION OUTLOOK...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CAUSE RESTRICTIONS THURSDAY AFTERNOON THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 4, 5:25 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
525 AM EDT WED APR 4 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050925-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
525 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 4, 2:34 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EDT WED APR 4 2012

GAZ040-064-041900-
COLUMBIA-LINCOLN-
234 PM EDT WED APR 4 2012

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LINCOLN AND
COLUMBIA COUNTIES THROUGH 330 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WHICH WILL AFFECT THE AREA NEAR THE LINCOLN AND
COLUMBIA COUNTY LINE THROUGH 330 PM.

EXPECT WIND GUSTS NEAR 40 MPH...BRIEF HEAVY DOWNPOURS...AND DANGEROUS
LIGHTNING WITH THIS STORM.

&&

LAT...LON 3376 8245 3379 8230 3378 8229 3375 8225
      3370 8224 3366 8220 3363 8220 3360 8215
      3358 8241 3362 8244 3365 8243 3365 8244
TIME...MOT...LOC 1832Z 263DEG 28KT 3368 8233
Special weather statement, Apr 4, 3:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT WED APR 4 2012

GAZ064-065-SCZ025-030-042000-
AIKEN-COLUMBIA-EDGEFIELD-RICHMOND-
313 PM EDT WED APR 4 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
COLUMBIA...EDGEFIELD AND AIKEN COUNTIES THROUGH 400 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MARTINEZ...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...BELVEDERE...CLEARWATER...NORTH AUGUSTA...AUGUSTA...
EVANS AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
BRIEF HEAVY DOWNPOURS...
PEA SIZE HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3367 8221 3363 8220 3359 8214 3360 8211
      3364 8210 3368 8215 3369 8214 3367 8166
      3335 8191 3354 8227
TIME...MOT...LOC 1911Z 292DEG 20KT 3359 8212

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry38 min
Apr 3, 9:00 PM EDTSpecial Weather StatementCAEFairfield, Newberry45 min
Apr 3, 9:09 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda51 min
Apr 3, 9:44 PM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington, Newberry, Richland, Saluda46 min
Apr 3, 10:31 PM EDTSpecial Weather StatementCAEAiken, Lexington, Richland44 min
Apr 3, 11:14 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond61 min
Apr 4, 2:34 PM EDTSpecial Weather StatementCAEColumbia26 min
Apr 4, 4:20 PM EDTSpecial Weather StatementCAERichmond40 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.